Alert archive / Oklahoma / Flash Flood Warnings in 1992

Flash Flood Warning 18, NWS Tulsa, OK

September 21, 1992LeFlore County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Sep 21, 1992, 6:16 AM CDT for LeFlore County, Oklahoma. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 1992, 6:16 AM CDT (11:16 UTC)
Expired
Sep 21, 1992, 9:15 AM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Whole counties

County LeFlore County, OK

The nearest sounding before it

Springfield, MO (KUMN), launched 00:00Z, 11.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1992-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2527 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1992-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2527 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
2.1
Supercell composite
12.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSM 211119
FFWFSM
OKC079-211415-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT SMITH AR
616 AM CDT MON SEP 21 1992
 
THE NATIONAL WEATHER SERVICE IN FORT SMITH HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  915 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL OKLAHOMA
 
   ...LE FLORE COUNTY
 
THE FLASH FLOOD WARNING HAS BEEN EXTENDED. THUNDERSTORMS CONTINUE TO
MOVE ACROSS LEFLORE COUNTY. THE ADDITIONAL HEAVY RAIN WILL CAUSE RAPID
RUNOFF.  AT 610 AM THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED IN THE
WEST PART OF THE COUNTY...MOVING EAST AT 20 MPH.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
IT'S IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS
SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 4:02 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 21, 4:02 AM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
400 AM CDT MON SEP 21 1992

DECAYING CONVECTIVE COMPLEX OVR SERN OK THIS MRNG AND A FEW SCT STMS OVR
NE.  TOPS HV WARMED OVR THE LAST SVL HRS AND HV RCVD NO REPORTS OF SVR WX
SO XPCT STMS TO CTN WEAKENING.  SUBSIDENCE BHND INITIAL S/W WL LIMIT
DEVELOPMENT OVR FA FOR NXT FEW HRS.  RECOVERY OF ATMOS B4 NXT S/W PASSAGE
IS QUESTIONABLE.  WV LOOP INDICATES S/W OVR TX PNHNDL IS DROPPING ESE AND
WL SLO EWD PROGRESSION OF DRYLN DRAPED NWRN OK.  MRH AND STABILITY PROGS
INDICATE DRYLN PSG DURING THE AFTN HRS WHCH WL LIMIT THE DEVELOPMENT OF
STMS TDA.  SERN ZONES WL HAVE BEST CHC OF SEEING REDEVELOPMENT OF SVR
LATER TDA AND WL PLACE HIEST POPS IN THIS AREA.

CDFNT DROPPING THRU NRN PLAINS BARRELS SWD AS NRN STRM S/W MVS INTO
GRT LKS REGION.  NWLY FLOW INCRS OVR FA AS LONGWAVE TROF MVS OVR ERN
US.  NWLY FLOW WL HELP DRIVE CDFNT SOUTH OF RED RVR BY TUES MRNG.
DRYLN PSG AND S/W PSG WL SCOUR MOST OF THE LO LVL MOISTURE OVR NRN
ZONES AND WL NOT MENTION ANY POPS WITH CDFNT PSG.  WL LEAVE LO POPS
IN SE WHR INSTABILITY AXIS RMNS THRU PD.

NOT XPCTG AS MUCH CLD CVR AS MRH PROGS ARE INDICATING TDA AS
MOIST AXIS HAS SHIFTED EWD WITH BTR H8 FLOW.  DUE TO SOME DOWNSLOPE
COMPOENT AFT DRYLN PSG AND LESS CLD CVR WL GO CLSR TO WARMER FPC
NUMBERS OVR WRN AND NRN ZONES.  MORE WIDESPREAD RW/TRW AND CLDS
WL KEEP TEMPS IN SE ZONES CLSR TO FWC VALUES.  BULK OF COLDER AIR
ASSOC WITH PSG OF CDFNT RMNS NORTH AND EAST OF FA.  SRLY FLOW
RETURNS TO NRN PLAINS BY 60HRS...THERE4 WL NOT GO QUITE AS COOL
AS FWC IS INDICATING IN LATER PDS...BUT STILL WL GO A CAT BLO
FPC VALUES SINCE FRNT WL ACTUAL PUSH SOUTH OF OK.

07

TUL 8(7/62/81 310   MLC 86/67/84 530
BVO 86/58/79 310   IDB 88/69/86 652

.OK...NONE.

In the hours before

Special weather statement, Sep 21, 1:45 AM CDT, 4 hours 31 minutes before
OKZ026>034-210745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
146 AM CDT MON SEP 21 1992

...SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR MOST OF NORTHEAST
OKLAHOMA UNTIL 400 AM CDT...

SCATTERED STRONG THUNDERSTORMS CONTINUED OVER PARTS OF NORTHEAST
OKLAHOMA EARLY THIS MORNING. A 145 AM...THE NATIONAL WEATHER SERVICE
RADAR IN TULSA SHOWED THE THUNDERSTORMS OVER NOWATA...CRAIG AND OTTAWA
COUNTIES TO THE NORTH OF A LINE FROM THE CITY NOWATA TO FAIRLAND.
BRIEF HEAVY RAIN...FREQUENT LIGHTNING...AND WIND GUSTS UP TO 40 MPH
ARE POSSIBLE WITH THESE STORMS. SOME LOCALIZED FLOODING IS ALSO
POSSIBLE IN LOW LYING AREAS. MOVEMENT OF THE STORMS WAS TO THE EAST
NORTHEAST AT 20 MPH.

NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUED OVER PARTS OF SOUTHEAST
AND EAST CENTRAL OKLAHOMA. RADAR INDICATED A SOLID AREA OF LIGHT TO
MODERATE RAIN OVER THAT PART OF OKLAHOMA SOUTH AND EAST OF A LINE FROM
5 MILES SOUTH OF MCALESTER TO WILBURTON TO STILWELL. LOCALIZED HEAVY
RAINS ARE POSSIBLE IN THE SOUTHEAST OKLAHOMA COUNTIES OF SOUTHERN
PITTSBURG...EASTERN HASKELL...AND EASTERN LATIMER UNTIL AROUND 3 AM.
MOVEMENT OF THE PRECIPITATION WAS TO THE NORTHEAST AT 25 MPH.

BE READY FO(R QUICK ACTION IF FLASH FLOODING IS OBSERVED OR A WARNING
IS ISSUED. MOTORISTS ARE URGED TO NEVER DRIVE THROUGH WATER OF AN
UNKNOWN DEPTH.
Special weather statement, Sep 21, 3:09 AM CDT, 3 hours 7 minutes before
OKZ026>034-210900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
300 AM CDT MON SEP 21 1992

...SEVERE THUNDERSTORM WATCH #854 HAS BEEN CANCELLED...

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUED OVER PORTIONS OF
NORTHEAST OKLAHOMA EARLY THIS MORNING.  THE ACTIVITY WAS LOCATED
OVER NOWATA...CRAIG AND OTTAWA COUNTIES...TO THE NORTH OF A LINE
FROM THE CITY NOWATA TO FAIRLAND.   THE STORMS HAVE DECREASED IN
AREAL COVERAGE SINCE 200 AM AND ARE EXPECTED TO CONTINUE THIS
TREND.   THE STORMS CONTINUE TO TRACK OVER AREAS WHICH HAVE
RECEIVED HEAVY RAINFALL EARLIER THIS MORNING AND AS A RESULT LOCALIZED
LOW LAND FLOODING IS POSSIBLE.  MOVEMENT OF THESE THUNDERSTORMS
WAS EAST AT 15 TO 20 MILES AN HOUR.

MORE NUMEROUS SHOWERS AND THUNDERSTORMS CONTINUED OVER PARTS OF SOUTHEAST
AND EAST CENTRAL OKLAHOMA.  A SOLID AREA OF RAIN WITH EMBEDDED
THUNDERSTORMS WAS OVER THAT PART OF OKLAHOMA SOUTH AND EAST OF A LINE
FROM POTEAU TO CLAYTON AND NORTH OF A LINE FROM IDABEL TO SMITHVILLE.
BRIEF HEAVY DOWNPOURS...FREQUENT LIGHTNING AND WIND GUST UP TO 40
MILES AN HOUR ARE POSSIBLE. RAIN AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE UNTIL AROUND 500 AM.  MOVEMENT OF THE PRECIPITATION WAS
EAST AT 25 MPH.

THERE HAS BEEN AN OVERALL WEAKENING TREND WITH ALL SHOWER AND
THUNDERSTORM ACTIVITY OVER EASTERN OKLAHOMA.  AS A RESULT THE
THUNDERSTORM WATCH ISSUED SUNDAY NIGHT AND EARLY THIS MORNING FOR
PORTIONS OF EASTERN  OKLAHOMA HAS BEEN CANCELLED.

LOCALIZED FLOODING IS STILL POSSIBLE OVER SOUTHEAST OKLAHOMA.
BE READY FOR QUICK ACTION IF FLASH FLOODING IS OBSERVED OR
A WARNING IS ISSUED.  MOTORISTS ARE URGED TO NEVER DRIVE THROUGH
WATER OF UNKNOWN DEPTH OR WATER FLOWING OVER THE ROADWAY.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:38 PM CDTSevere Thunderstorm WarningTSARogers52 min
Sep 20, 9:42 PM CDTSevere Thunderstorm WarningTSACraig48 min
Sep 20, 9:45 PM CDTSevere Thunderstorm WarningTSARogers45 min
Sep 20, 10:03 PM CDTSevere Thunderstorm WarningTSADelaware57 min
Sep 21, 12:12 AM CDTFlash Flood WarningTSALeFlore6 hr
Sep 21, 2:59 PM CDTSevere Thunderstorm WarningTSAHaskell46 min
Sep 21, 3:40 PM CDTSevere Thunderstorm WarningTSALeFlore65 min
Sep 21, 5:30 PM CDTFlash Flood WarningTSALeFlore3 hr

Nearby

Flash Flood Warnings in Oklahoma, 1992Every flash flood warning in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.